Studies have associated the use of antidepressants with an increased risk of birth defects.
Pristiq and Pregnancy
Pristiq (desvenlafaxine) is an antidepressant medication in the SNRI class (Serotonin-Norepinephrine Reuptake Inhibitor). It was approved by the U.S. Food and Drug Administration (FDA) in February 2008. It is a Pregnancy Category C medication, which means that it might cause birth defects if it is taken during pregnancy.
Women who are considering using Pristiq during pregnancy should consider the following risk information:
- No well-controlled studies have been conducted of Pristiq in pregnant women
- Studies of Pristiq in rats and rabbits found increased risks of fetal death and low birth weight
- The manufacturer recommends only using Pristiq if the benefits of treating depression outweigh any potential risks to a developing baby.
Pristiq and Fetal Withdrawal
The risk of fetal drug withdrawal is one of the most common and well-established complications associated with antidepressants. According to a 2006 study from the Archives of Pediatric and Adolescent Medicine, up to one-third of babies exposed to an antidepressant showed symptoms of drug withdrawal at birth.
The manufacturer of Pristiq also placed the following warning on the label for Pristiq:
“Neonates exposed to SNRIs (Serotonin and Norepinephrine Reuptake Inhibitors), or SSRIs (Selective Serotonin Reuptake Inhibitors), late in the third trimester have developed complications requiring prolonged hospitalization, respiratory support, and tube feeding. Such complications can arise immediately upon delivery.”
Studies of Antidepressants and Pregnancy
How could an antidepressant possibly cause a birth defect? When a pregnant woman takes an antidepressant medication, the drug passes to her baby through the placenta. The medication influences serotonin in the mother and baby. According to this study, published in December 2011 in Reproductive Toxicology, serotonin plays an important role in early fetal development, especially heart development. Any medication that disrupts serotonin signaling could plausibly cause a life-threatening birth defect.